Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 384, NWS Des Moines, IA

October 22, 2001Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2001, 2:33 PM CDT for Madison County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 22, 2001, 2:33 PM CDT (19:33 UTC)
Expired
Oct 22, 2001, 3:30 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 12:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS53 KDMX 221933
SVRDSM
IAC121-222030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT MON OCT 22 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 330 PM CDT

* AT 233 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF MACKSBURG...OR ABOUT 46 MILES
  SOUTHWEST OF DES MOINES...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MACKSBURG AROUND 240 PM
  NEAR TRURO...EAST PERU...6 MILES SOUTH OF ST. CHARLES AROUND 300 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

IN SCHOOLS...HOSPITALS AND NURSING HOMES...MOVE TO PRE-DESIGNATED
SHELTER AREAS. INTERIOR HALLWAYS ON THE LOWEST FLOORS ARE BEST. KEEP
AWAY FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 4131 9424 4117 9422 4117 9381 4133 9381

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:15 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 22, 2:15 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT TUE OCT 22 2001

MAIN CONCERN WILL BE LATE NIGHT ACTIVITY IN FIRST PD AND OUTBREAK OF
COLD WEATHER AND AFFECTS ON TEMPS THRU THE WEEKEND.

MODELS VERY SIMILIAR IN SOLUTION OF BRINGNG STRONG COLD FRONT DOWN
NW FLO ACRS UPPER MIDWEST LT TNGT HWVR DIFFERENCES COME IN HOW
WIDESPREAD PCPN WILL BE TNGT.  AVN AS USUAL MOST AGRESSIVE MODEL
WHILE ETA/NGM PCPN MUCH MORE SCTD AND LIGHTER.  LOOKING UPSTREAM FVR
ETA AS EVEN AVN DYNAMICS NOT THAT GREAT AND MOISTURE RETURN BELIEVE
WILL NOT ARRIVE IN TIME TO AID DVLPMNT.  LOOKING AT INDICIES AND
STABILITY FIELDS JUST DONT SEE MUCH WIDESPREAD THUNDER.  WL LEAVE
CHC FOR SHWRS MAYBE ISOLD TSTMS AT BEST.  BETTER CHC IN MRNG HRS OF
POST FNTL PCPN IN COOLER AIR BY LARGE UPPER TROF EAST OF THE ST BY
18Z.  DEFINITELY LEANING TWD LOWER MAVS AND FMRS FOR LOW TEMPS AS
AIRMASS QUITE COLD.  ALL MODELS APPEAR TO BE AGREEING ON BELOW
NORMAL TEMPS.

EXTENDED PERIODS FAIRLY NON EVENTFUL THO WONDER ABT THU NGT/FRI AS
ORGINALLY LOOKED FOR RN/SN SHWRS BUT ATTM SEVERAL S/W IN NRLY FLO
BUT MOISTURE LACKING SO WILL GO WITH PTCLDY.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Oct 22, 2:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT MON OCT 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    14 NW CORNING             IA   1.75 INCH HAIL
10/22/01   ADAMS                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 1:32 PM CDTSevere Thunderstorm WarningDMXCass43 min
Oct 22, 1:55 PM CDTSevere Thunderstorm WarningDMXAdams50 min
Oct 22, 2:09 PM CDTSevere Thunderstorm WarningDMXAdair51 min
Oct 22, 2:22 PM CDTSevere Thunderstorm WarningDMXUnion53 min
Oct 22, 2:55 PM CDTSevere Thunderstorm WarningDMXClarke, Warren50 min
Oct 22, 3:14 PM CDTSevere Thunderstorm WarningDMXClarke, Union46 min
Oct 22, 3:37 PM CDTSevere Thunderstorm WarningDMXLucas53 min
Oct 22, 3:59 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wayne46 min
Oct 22, 4:34 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Oct 22, 5:00 PM CDTSevere Thunderstorm WarningDMXAppanoose35 min
Oct 22, 5:19 PM CDTSevere Thunderstorm WarningDMXDavis41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.